Hail, Vernon
- When
- May 30, 4:18 PM CST
- Where
- Vernon County, Readstown
- Measured
- 1 in hail
- Crop damage
- $4,000
- Reported by
- GENERAL PUBLIC
- Coordinates
- 43.450, -90.767
Dime, nickel and quarter size hail was reported by law enforcement officials and the public. In fact, in New Haven township (southeast Adams County), the ground was covered white with hail 2 to 3 inches deep.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ARX wrote it up.
Dime, nickel and quarter size hail was reported by law enforcement officials and the public. In fact, in New Haven township (southeast Adams County), the ground was covered white with hail 2 to 3 inches deep.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before the first event at May 30, 2:05 PM CST, 2 hours 13 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LA CROSSE WI 305 PM CDT THU MAY 30 2002 FORECAST CONCERNS CONTINUE TO HINGE ON THE PCPN POSSIBILITIES. LATEST SURFACE ANALYSIS HAD DEWPOINTS IN THE LOWER TO MIDDLE 60S OVER THE AREA...WITH TEMPS GENERALLY IN THE UPPER 80S. A BOUNDARY (DRY LINE/WARM) EXTENDED FROM A LOW NORTH OF MN TO AROUND THE RST AREA AND THEN SOUTHWEST. A FEW OTHER BOUNDARIES WERE ALSO INDICATED. LATEST 88-D IMAGERY INDICATED MOST OF THE CURRENT ACTIVITY OVER NE WI...WITH SOME ISOLATED CELLS OVER NE IOWA. NUMEROUS SFC/OUTFLOW BOUNDARIES...ALONG WITH VARIOUS WEAK UPPER LEVEL DISTURBANCES...HAVE MADE IT DIFFICULT TO PIN-POINT TIMING AND LOCATIONS FOR PCPN DEVELOPMENT OVER THE LAST COUPLE DAYS...AND THE NEXT FEW LOOK SIMILAR. THE MAIN FEATURE TO FOCUS ON IS THE SFC BOUNDARY PASSING EAST ACROSS THE AREA TODAY. PLENTY OF INSTABILITY AVAILABLE FOR THE BOUNDARY TO TRIGGER LATE AFTERNOON AND EVENING STORMS...MOSTLY OVER WI THOUGH. ORIGINALLY THOUGHT THIS FRONT WOULD BE A BIT FARTHER EAST...BUT SLOWER MOVEMENT MEANS EVENING STORM CHANCES FOR PARTS OF THE FORECAST AREA. THE NORTHERN PART OF FRONT WILL CONTINUE TO MOVE EAST EARLY ON FRIDAY AS THE 500 MB TROUGH PUSHES EAST. HOWEVER...PART OF THE SFC BOUNDARY WILL LAY UP TO THE SOUTH...LIKELY IN THE SOUTHERN IOWA TO CENTRAL ILL AREA. THE MOISTURE RETURN IS PRETTY GOOD INTO THE BOUNDARY...WITH A 35 KT LOW LEVEL JET NOSING INTO SW IA. SHOWERS AND THUNDERSTORMS SHOULD DEVELOP INREPSONSE OVER IOWA AND NORTHERN ILL AS A RESULT. SOUTHERN CUTS OF THE FORECAST AREA WILL HAVE A SHOT FOR SOME PCPN...BUT POINTS NORTH LOOK TO STAY DRY. HOWEVER...AGAIN...IF THE FRONT LAYS UP A BIT FARTHER NORTH...THE PCPN CHANCES WILL HAVE TO BE SHIFTED NORTHWARD TOO. THE AVN SIDES WITH A MORE NORTHERN SOLUTION...WITH THE ETA MORE SOUTH. WITH THE VARIABILITY AND UNCERTAINTY OF JUST WHERE THE BOUNDARY WILL BE...WILL SPLIT THE DIFFERENCE FOR NOW. SOMETHING TO KEEP A CLOSE EYE ON FOR THE NEXT COUPLE DAYS. MOST OF FRIDAY THOUGH SHOULD BE NICE...WITH HIGH PRESSURE PROVIDING SOME SUN AND NORTHWEST WINDS KEEPING TEMPS ONLY A FEW DEGREES COOLER THAN TODAY. FOR SATURDAY...THE EVER PRESENT BOUNDARY WILL STILL (PROBABLY) BE JUST SOUTH OF THE AREA...WITH MORE SHOWERS AND STORMS AGAIN DEVELOPING ALONG IT. STILL FEEL THE BEST CHANCES FOR RAIN WILL BE SOUTH OF THE AREA...BUT THE SOUTHERN CUTS WARRANT POPS. AN ADVANCING 500 MB WAVE FROM THE SOUTHWEST WILL HELP MOVE THAT BOUNDARY BACK NORTH AS A WARM FRONT...OVER SOUTHERN MN AND CENTRAL MN ON SUNDAY. SHOULD HAVE A PRETTY GOOD SHOT FOR SOME ORGANIZED CONVECTION ACROSS THE AREA BY SUNDAY NIGHT. AS WITH THE REST OF THE FORECAST...TIMING IS UNCERTAIN...AND MODELS STILL SHOWING THE SAME DIFFERENCES AS NOTED BEFORE. .LSE...NONE RIECK
IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034- 041>044-053>055-061-310000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LA CROSSE WI 1135 AM CDT THU MAY 30 2002 HAZARD - SEVERE THUNDERSTORMS PRODUCING LARGE HAIL AND DAMAGING WIND. TIMING - THIS AFTERNOON AND EVENING. LOCATION - NORTHEAST IOWA...SOUTHEAST MINNESOTA...CENTRAL WISCONSIN AND SOUTHWEST WISCONSIN. DISCUSSION - A WEAK COLD FRONT WILL MOVE ACROSS SOUTHEAST MINNESOTA AND NORTHEAST IOWA THIS AFTERNOON...AND THROUGH SOUTHWEST AND CENTRAL WISCONSIN THIS AFTERNOON AND EVENING. WITH PARTLY SUNNY SKIES THIS AFTERNOON...TEMPERATURES WILL CLIMB INTO THE LOWER AND MIDDLE 80S ACROSS THE REGION. IN ADDITION...THE SOUTH AND SOUTHWEST WINDS THIS MORNING HAS HELPED THE SURFACE DEW POINTS TO CLIMB INTO THE MIDDLE AND UPPER 60S. THE COMBINATION OF THE TEMPERATURES AND DEW POINTS WILL CAUSE A RATHER UNSTABLE AIRMASS TO BE IN PLACE AHEAD OF THE COLD FRONT. IN ADDITION...THE AREA WILL SEE GOOD VERTICAL WIND SHEAR ALOFT. THIS WILL AID IN THE DEVELOPMENT SCATTERED THUNDERSTORMS THIS AFTERNOON AND EVENING. A FEW OF THESE THUNDERSTORMS MAY BECOME SEVERE. THE MAIN SEVERE WEATHER THREAT WILL BE LARGE HAIL AND DAMAGING WINDS. SPOTTER INFORMATION - SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING. BOYNE
The national radar mosaic for the moment the first event began.
6 hail, 1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wisconsin in 2002Every state in 2002This day in weather historyWarnings in Wisconsin, May 2002
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5294364, 5294365, 5294366, 5294367, 5294368, 5294369, 5294370.